Systemic Lupus Erythematosus (SLE), or simply commonly referred to as Lupus, is an autoimmune disease that attack’s the body’s healthy tissues and organs by producing antibodies causing inflammation. As many as 15,000 (or 1 in 2,000) Canadians are affected by the disease, and it can develop in individuals of all age groups and genders. However, it most commonly affects those between the ages of 15 and 44, and is generally diagnosed more frequently in women than men.
There is no known cause of lupus, however research has suggested that there may be genetic predispositions to the disease along with environmental & hormonal factors, and stress. Up to 5% of children born to individuals diagnosed with lupus will also develop the disease.
SLE commonly affects multiple parts of the body. Some early symptoms include muscle and joint pain, chronic fatigue, low-grade fever, and skin rash. There are several other manifestations of lupus which includes sensitivity to sunlight, loss of appetite, swollen glands, hair loss, dry eyes and/or mouth, oral ulcers, arthritis, changes in skin colour due to poor circulation, and blood abnormalities such as anemia or a low platelet count. Those diagnosed with lupus also have an increased risk of developing blood clots in addition to severe internal organ problems, including kidney, lung and heart disease, as well as brain and other neurological manifestations. These symptoms vary from person to person and can range from mild to severe.
Treatment of lupus is dependent on the symptoms of each patient, but the central objective is to avert potential damage to the organs by decreasing the body’s inflammation. If symptoms are mild, Dr. Ali Ghahary will suggest the use of anti-malarial medications in addition to non-steroidal anti-inflammatories (NSAIDs) such as Naproxen. In cases where symptoms are severe, patients will be prescribed immunosuppressants to control flare-ups of inflammation when other medications such as steroids have been unsuccessful or not well tolerated. It is important to note that long-term use of immunosuppressants can lead to other severe side effects, health problems, and increased infection, so it is important to weigh the risks and benefits of these medications with your primary care physician.